Anonymous
Anonymous asked in HealthOther - Health · 1 decade ago

topamax for migraines, weight loss?

about month ago, i started taking 50mg of topamax a night for migraines. i've heard that weight loss is a very common side effect, and even though i'm not on the drug for weight loss, i'd like to lose some weight. i've heard some very different stories, like that some people lost up to 70 pounds on topamax, some people didn't lose any weight at all. i'm wondering if some people who lost a lot of weight or didn't lose any had any input about why they lost so much or didn't lose anything? like if they exercised or ate certain things. even though treating my migraines is the main priority with the topamax, i want to see if there's anything i should or shouldn't do to maybe lose some weight. thanks :]

Update:

thanks so much. amity, i'm right with you, i have been feeling terrible lately, and even the idea of getting up and exercising, even getting up and walking around, just makes me sick. i'm dizzy, tired, i get these crazy vision changes, and sometimes my arms and legs to numb. but the side effects are getting a little better, and the alternative is a medicine that has less of a change of helping the migraines, and will make me lose hair and gain weight. so i'm really pushing for the topamax to work. thanks to everybody who answered :]

7 Answers

Relevance
  • iThink
    Lv 6
    1 decade ago
    Favorite Answer

    A small percentage of people won't lose weight on Tompamax, but the majority will. There isn't anything you need to do to cause this weight loss, it is simply a side effect. If you are in the small percentage, there is nothing you can do (other then traditional weight loss methods, that would probably work even if you weren't on the medication) to "bring on" the weight loss side effect.

    Although there are two other side effects that can also help it along:

    Decreased appetite (eating less)

    Changes in taste of carbonated beverages (less sugar intake)

    I'm currently taking Topamax for Bipolar Disorder and I have noticed weight loss as well as decreased appetite. You may or may not experience this, though. However, almost everyone who takes it notices a change in the taste of carbonated beverages (soda, beer.)

    It took me a while to say good-bye to Dr. Pepper, but it was worth it. LOL

  • Anonymous
    1 decade ago

    Okay well I was on topamax for migraines (they didn't really help my migraines much) but I felt so so so bad on Topamax I had to ask my doctor to take me off them. At first I thought the same as you - well I'll cure my migraines, lose weight, bonus. What I didn't realise is that it really made me lose my appetite completely. It made me go sickly skinny and I couldn't even go out for dinner and enjoy it because I felt sick every time I ate and really didn't feel hungry in the first place. I couldn't even exercise on this medication because I felt so weak. I also had other symptoms from this medication such as feeling really dizzy and really not feeling myself. When I went off the medication I actually had to force myself to eat again to get back into a normal rhythm of eating properly. I'm so glad I'm off this medication!

    **Well all the side effects you mentioned happened to me too. I was also really sad and depressed on it. I still haven't found a suitable medication either and I've tried most of them already. I'm going to try and get allergy tested to see if food may be the cause.

  • 1 decade ago

    A very common side effect of topamax is loss of appetite, thus weight loss...has nothing to do with what you eat.

  • 5 years ago

    make sure you check food labels and avoid anything with more than 4 grams of sugar especially high fructose corn syrup per serving

  • How do you think about the answers? You can sign in to vote the answer.
  • Anonymous
    1 decade ago

    maybe people lost weight because since they were having migranes they got nausious and lost there apatite

  • 5 years ago

    satisfy your sweet tooth by swapping two reese s peanut butter cups for one mini

  • 5 years ago

    pack healthy snacks

Still have questions? Get your answers by asking now.